Alert archive / Utah / Red Flag Warnings in 2018
Red Flag Warning 15, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Jul 28, 2018, 9:23 AM MDT for 18 counties in Utah. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2018, 9:23 AM MDT (15:23 UTC)
- Expired
- Jul 29, 2018, 9:00 PM MDT
- In force
- 36 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Cache County, UT, Carbon County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Millard County, UT, Morgan County, UT, Piute County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Sevier County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Wayne County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 177 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 3.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 3431 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371 WWUS85 KSLC 281523 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 923 AM MDT Sat Jul 28 2018 UTZ479-480-488-493-290000- /O.NEW.KSLC.FW.W.0015.180728T1523Z-180729T0300Z/ Wasatch Mountains-Uinta Mountains-Manti National Forest- Central Utah Mountains- 923 AM MDT Sat Jul 28 2018 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479...480... 488 AND 493... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 9 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire Weather Zone 480 Uinta Mountains...Fire Weather Zone 488 Manti National Forest and Fire Weather Zone 493 Central Utah Mountains. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
4 follow-up statements
689 WWUS85 KSLC 282100 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 300 PM MDT Sat Jul 28 2018 UTZ482>484-290600- /O.NEW.KSLC.FW.W.0016.180729T1800Z-180730T0300Z/ Western Uintah Basin-Southern Ashley National Forest- Tavaputs Plateau- 300 PM MDT Sat Jul 28 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482... 483 AND 484... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 9 PM MDT Sunday. * AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... Fire Weather Zone 483 Southern Ashley National Forest and Fire Weather Zone 484 Tavaputs Plateau. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ479-480-488-493-290600- /O.EXT.KSLC.FW.W.0015.000000T0000Z-180730T0300Z/ Wasatch Mountains-Uinta Mountains-Manti National Forest- Central Utah Mountains- 300 PM MDT Sat Jul 28 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479...480... 488 AND 493... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire Weather Zone 480 Uinta Mountains...Fire Weather Zone 488 Manti National Forest and Fire Weather Zone 493 Central Utah Mountains. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
032 WWUS85 KSLC 290434 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 1034 PM MDT Sat Jul 28 2018 UTZ479-480-488-493-291900- /O.CON.KSLC.FW.W.0015.000000T0000Z-180730T0300Z/ Wasatch Mountains-Uinta Mountains-Manti National Forest- Central Utah Mountains- 1034 PM MDT Sat Jul 28 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479...480... 488 AND 493... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire Weather Zone 480 Uinta Mountains...Fire Weather Zone 488 Manti National Forest and Fire Weather Zone 493 Central Utah Mountains. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ482>484-291900- /O.CON.KSLC.FW.W.0016.180729T1800Z-180730T0300Z/ Western Uintah Basin-Southern Ashley National Forest- Tavaputs Plateau- 1034 PM MDT Sat Jul 28 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482...483 AND 484... * AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... Fire Weather Zone 483 Southern Ashley National Forest and Fire Weather Zone 484 Tavaputs Plateau. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
486 WWUS85 KSLC 290936 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 336 AM MDT Sun Jul 29 2018 UTZ489-292300- /O.EXA.KSLC.FW.W.0016.180729T1800Z-180730T0300Z/ San Rafael Swell- 336 AM MDT Sun Jul 29 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 9 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...5-10 percent this afternoon. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ479-480-488-493-292300- /O.CON.KSLC.FW.W.0015.000000T0000Z-180730T0300Z/ Wasatch Mountains-Uinta Mountains-Manti National Forest- Central Utah Mountains- 336 AM MDT Sun Jul 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479... 480...488 AND 493... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire Weather Zone 480 Uinta Mountains...Fire Weather Zone 488 Manti National Forest and Fire Weather Zone 493 Central Utah Mountains. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...5-10 percent valleys and and 10-15 percent mountains this afternoon. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ482>484-292300- /O.CON.KSLC.FW.W.0016.180729T1800Z-180730T0300Z/ Western Uintah Basin-Southern Ashley National Forest- Tavaputs Plateau- 336 AM MDT Sun Jul 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482...483 AND 484... * AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... Fire Weather Zone 483 Southern Ashley National Forest and Fire Weather Zone 484 Tavaputs Plateau. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...5-10 percent this afternoon. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
250 WWUS85 KSLC 292023 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 223 PM MDT Sun Jul 29 2018 UTZ479-480-488-493-300300- /O.CON.KSLC.FW.W.0015.000000T0000Z-180730T0300Z/ Wasatch Mountains-Uinta Mountains-Manti National Forest- Central Utah Mountains- 223 PM MDT Sun Jul 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479... 480...488 AND 493... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire Weather Zone 480 Uinta Mountains...Fire Weather Zone 488 Manti National Forest and Fire Weather Zone 493 Central Utah Mountains. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...5-10 percent valleys and and 10-15 percent mountains this afternoon. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ482>484-489-300300- /O.CON.KSLC.FW.W.0016.000000T0000Z-180730T0300Z/ Western Uintah Basin-Southern Ashley National Forest- Tavaputs Plateau-San Rafael Swell- 223 PM MDT Sun Jul 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482... 483...484 AND 489... * AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... Fire Weather Zone 483 Southern Ashley National Forest...Fire Weather Zone 484 Tavaputs Plateau and Fire Weather Zone 489 San Rafael Swell. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...5-10 percent this afternoon. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 28, 3:56 AM MDT, 5 hours 27 minutes earlier.
Area forecast discussion, Jul 28, 3:56 AM MDT, 5 hours 27 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 356 AM MDT Sat Jul 28 2018 .SYNOPSIS...High pressure aloft will remain across the Desert Southwest and Great Basin through early next week. Hot temperatures along with a few afternoon and evening showers and thunderstorms are expected through the weekend. && .SHORT TERM (Through 12Z Tuesday)... Potential Impacts... * Hot temperatures * Localized Flash Flooding possible this afternoon/evening * Locally critical fire weather conditions today Antecedent Conditions... Exceptional Drought continues centered over Sanpete county and near the Four corners, with Extreme drought across most areas east of I-15 and south of the Uinta Basin. Drought classification scale down to Abnormally Dry along the Idaho and Wyoming border. Big Picture... Water Vapor Satellite shows a ridge centered over the Southwest CONUS with a low amplitude system along the Canadian border. Local Observations and Trends... 00Z KSLC RAOB shows steep lapse rates to near 300mb with modest westerly mid and upper level flow. Precipitable Water values range from 0.20"-0.33" mountains to 0.60"-1.00" most valleys. A 1004mb surface cyclone is located near Las Vegas, with 1021mb anticyclone across the Dakotas. This is creating a 3mb northeasterly pressure gradient across the state. 24 hour trends: * Precipitable Water 0.10"-0.25" lower, except across the eastern valleys where they are higher by similar magnitude * Temperatures are 5-10F warmer most locations * Dewpoint Depression 10-20F higher (drier) most locations Forecast... Expanded and enhanced convective coverage this afternoon and evening, mainly spine of the mountains eastward, supported by simulated reflectivity and model precipitation from the suite of high resolution models. Storm motion will be modest from west to east. FV3 BUFKIT forecast soundings suggest areas near Capitol Reef National Park may experience locally heavy rainfall, due to the warm cloud layer being several thousand feet thick with a LCL near 650mb. Convection tomorrow looks isolated at best, and suppressed into southern Utah given a drying northwesterly flow limiting instability further north. Monsoon moisture begins to creep north into southwest Utah and the Nevada border region Monday under the amplifying ridge. Kept the idea of isolated convection for these areas. .LONG TERM (After 12Z Tuesday)... The GFS and EC both show a slug of moisture accompanying the ridge axis as it moves overhead Tuesday through Thursday. The GFS shows PWATs up to 0.75 to 1.0 inch over eastern Utah and 1.0 to 1.25 inches or more over the western valleys Tuesday through Thursday. Have increased the threat of showers and thunderstorms across the entire region during this period. The EC is not as bullish but the GFS has been out performing the EC of late, so as the previous shift mentioned, have sided with the more moist GFS. Probably did not go high enough with the PoPs but at least the trend has been set in place. A shortwave crossing the northern Rockies will flatten the ridge Friday and Saturday and this will bring drier air into northwestern Utah for the weekend. However, did not want to completely remove threat of showers and thunderstorms farther south and east due to the fact that without a well defined surface front its hard to scour out the moisture across the CWA. The GFS basically has the 700mb temperatures running near 17C everyday at SLC and 15-16C for Cedar City. So could not argue over the guidance forecasts, as cloud cover will ultimately be the driving factor as to whether one day is a few degrees warmer or cooler than the next. Overall the temps are expected to run slightly above normal through this period. && .AVIATION... Southerly winds are expected at the SLC terminal through about 18-19Z before switching to the northwest. && .FIRE WEATHER... ERC values have been either steady or rising during the past several days, and vary from below the 50th percentile southern Utah to above the 80th percentile northern Utah. Hot and dry conditions will continue through Monday. Winds today may near Red Flag criteria in a few spots, with RH at or below required values. Isolated to scattered convection today across much of central and southern Utah, and portions of southern Utah tomorrow and Monday. Chance of Wetting Rain will range from less than 10 percent valleys to up to 20 percent mountains today. Tomorrow and Monday values decrease to less than 10% everywhere. The Chance for Wetting Rainfall increases significantly mid week with the next monsoon surge. Until then, there is a risk of new fire starts due to lightning. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Excessive Heat Warning until 10 PM MDT this evening for UTZ019. WY...&& SHORT TERM/FIRE WEATHER...10 LONG TERM/AVIATION...Struthwolf For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 28, 9:12 AM MDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 912 AM MDT Sat Jul 28 2018 UTZ001>016-019>021-517-518-WYZ021-291300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 912 AM MDT Sat Jul 28 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Hot temperatures will remain in place across much of the area today. Thunderstorms are expected to develop once again across portions of the outlook area. Gusty winds will be possible with these thunderstorms. Heavy rainfall will also be possible with thunderstorms across eastern Utah, with the potential for isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will bring the potential for locally heavy rainfall and isolated flash flooding Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:00 PM MDT | Red Flag Warning | SLC | Carbon, Duchesne, Emery, Wasatch | 30 hr |
Nearby
Red Flag Warnings in Utah, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.